Florida, 2022

Hail in Florida, April 17, 2022

April 17, 2022 · NWS TBW · 1 event in 1 county or zone

Severe thunderstorm produces large hail in Polk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Severe thunderstorm produces large hail in Polk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 17, 7:08 PM EST, 0 minutes earlier.

Area forecast discussion, Apr 17, 7:08 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
808 PM EDT Sun Apr 17 2022

.UPDATE...
Just a few thunderstorms remain across the forecast area, mainly
across the interior and these should generally diminish after sunset.
Some patchy fog is possible tonight, but otherwise, no concerns and
no major updates needed to the forecast. A weak cold front approaches
the area for tomorrow, with some rain possible in the morning across
the Nature Coast and some additional convection expected in the
afternoon with the boundary and the sea breezes.

&&

.AVIATION...
VFR conditions are expected, though some patchy ground fog will be
possible at KLAL and KPGD. Winds will be light and variable tonight
then become more west to northwest for Monday.

&&

.MARINE...
Winds and seas will remain below headlines through Monday, but then
winds will increase to advisory levels Monday night and turn
northerly behind a frontal boundary. Winds then become easterly for
Wednesday through the rest of the week, with periods of exercise
caution or advisory-level wind speeds anticipated each night.

&&

.Prev Discussion... /issued 243 PM EDT Sun Apr 17 2022/

DISCUSSION...
Upper level ridging across the Gulf of Mexico from Mexico today
eases back west tonight and Mon as a short wave trough moves into
the southeast U.S. tonight then over the Atlantic Mon. As a result a
cold front along the AL/GA/FL line slips into north FL overnight
then down and out of the state during Mon. Atlantic high pressure
eases southward across FL to the Gulf through most of tonight then
pulls away to the east Mon. Canadian high pressure moves down the
Mississippi valley Mon and into the Gulf Mon night.

While conditions are a bit quieter than expected, anticipate
showers and storms to form up shortly then propagate inland on the
sea breeze. Coverage becomes scattered to locally numerous late
afternoon then activity winds down in the evening. An increase in
moisture later tonight ahead of the front will support patchy to
area of fog across the Nature Coast and over the interior central
counties. Showers and storms begin to impact northern locations
around sunrise then spread south during the morning and afternoon
with scattered to locally numerous coverage. A prevailing west to
northwest flow sets up...keeping the greatest rain coverage
inland. In addition this onshore wind pattern will begin to
elevate water levels along the beaches. A high risk of rip
currents may begin Mon night.

Tue - Sun: Upper level ridging in Mexico builds north to Canada Tue
then slides east through Thu. The ridging then flattens...but
holds in place from Mexico to the southeastern states...as a series
of troughs/low track along the northern tier of states. Canadian
high pressure in the Mississippi valley moves over the eastern U.S.
to the Atlantic by Fri then continues east bound. The high pressure
will dominate the Gulf region through the period.

The ridging aloft and the surface high pressure will provide a
stable and dry air mass for most of the week. However as the lower
level flow becomes more easterly...as the high pressure tracks
eastward...increasing moisture begins to advect in. Scattered mainly
afternoon showers/storms are expected from Fri through Sun.
Temperatures Tue begin above normal but slip to near or at normal
Wed-Thu...especially in the north. Temperatures then climb back
to above normal for the weekend.

AVIATION...
17/18Z TAFs. Convection appears to be off to a late start. With the
sea breeze underway...pushing SHRA/TSRA eastward...will have VCTS
and FEW-SCT CB BTWN 20-01Z at most terminals. Generally VFR over
night with light VRBL winds and BKN CI. However fog favoring LAL and
PGD could see limited BR.

MARINE...
Winds/seas no more than 15 knots/3 feet continue across the
waters through the day Mon. However high pressure in the wake of a
cold front builds in Mon night with winds/seas up to 20 knots/6
feet. These conditions last for a couple of days then begin to
diminish as the high pressure tracks east.

FIRE WEATHER...
Adequate moisture continues through Mon for showers/storms and to
preclude any low RH concerns. High pressure from the north takes
over Tue with drier air moving in...RH values drop below 35% for
many locations. The high pressure will also bring breezy conditions.
A few locations will see high dispersions Mon.

&&

.Preliminary Point Temps/PoPs...
TPA  72  86  68  86 /  10  10   0   0
FMY  70  90  69  91 /  20  20   0   0
GIF  69  89  67  84 /  30  30   0   0
SRQ  70  84  67  85 /   0  10   0   0
BKV  65  84  59  82 /  10  20   0   0
SPG  73  83  69  82 /  10  10   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

UPDATE/AVIATION/MARINE...05/Carlisle
Previous Discussion...Carlisle

In the hours before

Special weather statement, Apr 17, 3:26 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
426 PM EDT Sun Apr 17 2022

FLZ043-242-172100-
Inland Citrus FL-Sumter FL-
426 PM EDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of east central Citrus
and northern Sumter Counties through 500 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bushnell, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wildwood, Lake Panasoffkee, Coleman, Rutland, Adamsville, Withlapopka
Isle, Sumterville and Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2891 8195 2874 8195 2869 8196 2870 8224
      2896 8228 2896 8196
TIME...MOT...LOC 2026Z 264DEG 9KT 2876 8218

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Apr 17, 4:24 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
524 PM EDT Sun Apr 17 2022

FLZ043-172145-
Sumter FL-
524 PM EDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of east central Sumter
County through 545 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Mascotte, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bushnell, Center Hill, Webster and Tarrytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2848 8196 2851 8204 2865 8212 2864 8196
TIME...MOT...LOC 2123Z 288DEG 18KT 2858 8202

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TBW
Special weather statement, Apr 17, 5:09 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
609 PM EDT Sun Apr 17 2022

FLZ043-052-249-172245-
Inland Pasco FL-Sumter FL-Polk FL-
609 PM EDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of southeastern Sumter,
northeastern Pasco and northwestern Polk Counties through 645 PM
EDT...

At 609 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Mascotte, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zephyrhills, Dade City, Zephyrhills North, Ridge Manor, Lacoochee,
Rockridge, Withla, Dade City North, Tarrytown, Richland and The Green
Swamp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2819 8175 2827 8224 2848 8217 2848 8206
      2852 8206 2853 8207 2852 8209 2854 8211
      2854 8213 2857 8214 2858 8214 2854 8196
      2835 8196 2835 8186 2836 8185 2836 8179
      2835 8179 2834 8174
TIME...MOT...LOC 2209Z 295DEG 10KT 2843 8196

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

TBW
Special weather statement, Apr 17, 6:39 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
739 PM EDT Sun Apr 17 2022

FLZ052-180000-
Polk FL-
739 PM EDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of north central Polk
County through 800 PM EDT...

At 739 PM EDT, Doppler radar was tracking a strong thunderstorm near
Champions Gate, or near Intercession City, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davenport and Loughman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2815 8169 2826 8163 2826 8156 2820 8152
      2815 8152 2814 8146 2813 8146
TIME...MOT...LOC 2339Z 249DEG 11KT 2821 8157

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

TBW

The radar

The Melbourne radar (KMLB), 89 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
April 17, 7:08 PM EST
Where
Polk County, 1.84 mi SE of Loughman
Measured
1 in hail
Reported by
Public
Coordinates
28.220, -81.550

Public reported 1-inch hail near Davenport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012601.